Alert archive / Oregon / Small Craft Advisories in 2015

Small Craft Advisory 15, NWS Medford, OR

October 9, 2015

NWS Medford, OR issued this small craft advisory at Oct 9, 2015, 2:30 PM PDT. It took effect at Oct 10, 2015, 8:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2015, 2:30 PM PDT (21:30 UTC)
In effect from
Oct 10, 2015, 8:00 AM PDT
Expired
Oct 10, 2015, 6:00 PM PDT
In force
10 hr
Issued by
NWS Medford, OR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Oct 9, 2:22 PM PDT, 8 minutes earlier.

Area forecast discussion, Oct 9, 2:22 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
222 PM PDT FRI OCT 9 2015

.DISCUSSION...THE MAIN CONCERN AHEAD WILL AN INCREASING LONG PERIOD
SOUTHWEST SWELL TONIGHT WITH HIGH AND STEEP SEAS TONIGHT THROUGH
THE WEEKEND.WHILE THE SWELL IS NOT LARGE ENOUGH TO NECESSITATE ANY
SURF ADVISORIES OR WARNINGS, IT WILL BE CAPABLE OF PRODUCING
BREAKERS IN THE SURF ZONE AS WELL AS THE POTENTIAL FOR SNEAKER
WAVES. SEE PDXSPSMFR AND PDXMWSMFR FOR DETAILS.

THE LEADING EDGE OF THE FRONT IS NEAR THE COAST AND WILL MOVE INLAND
THIS EVENING. SO FAR, NO RETURNS HAVE BEEN OBSERVED ON THE RADAR AND
NO MEASURABLE RAINFALL AT ANY OF THE SURFACE OBS. THE 12Z NAM AND
GFS SHOW A WEAK FRONT REACHING THE COAST THIS AFTERNOON, THEN MOVING
INLAND THIS EVENING. THE NAM IS BULLISH WITH THE QPF THIS AFTERNOON
AND EVENING, BUT SUSPECT THIS MAY BE OVERDONE. IN CONTRAST THE GFS
IS DRY AND THE CURRENT RUN OF THE HRRR SHOWS VERY LIGHT AMOUNTS AT
THE COAST, MAINLY SOUTH OF CAPE BLANCO LATE THIS AFTERNOON AND
EVENING AND LITTLE IS ANYTHING OVERNIGHT.

THIS EVENINGS FRONT WILL BREAK UP AND DISSIPATE TONIGHT. THE UPPER
TROUGH IS EXPECTED TO DIG FURTHER ON SATURDAY AND MOVE INLAND
SATURDAY NIGHT. AT THE SURFACE, A STRONGER FRONT THAT IS BEING
SUPPORTED BY A 100KT JET WILL REACH THE COAST SATURDAY AFTERNOON,
THEN MOVE INLAND SATURDAY. THIS FRONT WILL BRING A BETTER CHANCE AT
MEASURABLE RAINFALL FOR THE COAST, COASTAL MOUNTAINS, NORTH CASCADES
AND NORTH OF THE UMPQUA DIVIDE. RAINFALL AMOUNTS WILL BE HIGHER, BUT
NOTHING SIGNIFICANT.

AT THE SAME TIME 700MB WINDS WILL INCREASE SATURDAY AND COULD PEAK
OUT BETWEEN 40-50 KTS SATURDAY AFTERNOON AND EVENING AND SOME OF
THESE STRONGER WINDS WILL SURFACE EAST OF THE CASCADES. THEREFORE
GUSTY WINDS ARE A GOOD BET, ESPECIALLY OVER THE HIGHER TERRAIN AND
NEAR SUMMER LAKE AND WILL BE STRONGEST SATURDAY AFTERNOON THROUGH
EARLY SATURDAY EVENING. ITS POSSIBLE A FEW OF THE HIGHER RIDGES
COULD GET CLOSE TO ADVISORY CRITERIA, SO ITS SOMETHING THAT WILL
NEED TO BE WATCHED CLOSELY.

THE UPPER TROUGH WILL SWING THROUGH THE AREA SATURDAY NIGHT FOLLOWED
BY WEAK UPPER RIDGING SUNDAY. ANY RAINFALL WILL END EARLY SUNDAY
MORNING WITH DRYING AND MILDER TEMPERATURES IN THE AFTERNOON.

THE EC AND GFS SHOW SIMILAR SOLUTION WITH A RIDGE BUILDING BACK INTO
THE REGION STARTING NEXT MONDAY AND POSSIBLY LASTING INTO MOST OF
NEXT WEEK. THE STORM TRACK WILL REMAIN WELL NORTH OF THE AREA AND
WE'LL CONTINUE TO HAVE DRY AND WARM CONDITIONS WITH VARYING AMOUNTS
OF HIGH AND MID LEVEL CLOUDS MOVING THROUGH. AT THE SURFACE A
THERMAL TROUGH WILL DEVELOP ALONG THE COAST, THEREFORE IT'S POSSIBLE
WE COULD HAVE WARMER TEMPERATURES FOR THE SOUTH COAST DEPENDING ON
THE POSITION OF THE THERMAL TROUGH. -PETRUCELLI

&&

.AVIATION...FOR THE 09/18Z TAF CYCLE...INLAND...INLAND AREAS CAN
EXPECT VFR THROUGH THE MAJORITY OF THE TAF PERIOD. HOWEVER, MVFR/IFR
CONDITIONS WILL BEGIN TO MOVE INTO THE VALLEYS OF THE COASTAL RANGE
AND THE UMPQUA BASIN LATE TONIGHT INTO THE EARLY MORNING HOURS.

ALONG THE COAST...LOW LEVEL WIND SHEAR WILL AFFECT TERMINALS THIS
MORNING...THEN DIMINISH THIS AFTERNOON AS SURFACE WINDS INCREASE.
MVFR CEILINGS WILL FILL THIS AFTERNOON...WITH RAIN POSSIBLE THROUGH
THIS EVENING AND TONIGHT. CONDITIONS WILL FURTHER DEGRADE THIS
EVENING AND TONIGHT AS CEILINGS LOWER TO IFR AND THEN LIFR. -BPN

&&

.MARINE...UPDATED 9 AM PDT FRIDAY, 9 OCT 2015...WINDS WILL INCREASE
AND SOUTHWEST SEAS WILL BUILD THROUGH THIS MORNING AS THE FIRST IN A
SERIES OF FRONTS ARRIVES FROM THE WEST. A SMALL CRAFT ADVISORY FOR
WINDS IS IN EFFECT FOR PORTIONS OF THE AREA ASSOCIATED WITH THIS
FIRST FRONT. THIS AFTERNOON THROUGH SATURDAY, LONG PERIOD SOUTHWEST
SWELL FROM THE REMNANTS OF CENTRAL PACIFIC HURRICANE OHO WILL
ARRIVE. THIS 11 TO 14 FOOT SWELL AT 16 SECONDS IS LIKELY TO RESULT
IN 15 TO 20 FOOT BREAKER HEIGHTS. SWELL OF THIS MAGNITUDE IS UNUSUAL
FOR THIS AREA, AND A HAZARDOUS SEAS WARNING HAS BEEN ISSUED. A
SPECIAL WEATHER STATEMENT AT SPSMFR HAS ALSO BEEN ISSUED TO DISCUSS
PROBABLE IMPACTS TO BEACH GOERS. SATURDAY INTO SUNDAY A SLIGHTLY
STRONGER FRONT IS EXPECTED TO BRING RAIN AND GUSTY SOUTH WINDS,
WHILE SEAS LIKELY INCREASE AGAIN TO HAZARDOUS AND VERY STEEP
CATEGORY AS THE SOUTHWEST SWELL DECREASES BUT COMBINES WITH AN
INCREASING LONGER PERIOD WEST SWELL.

&&

.FIRE WEATHER...UPDATED 300 PM PDT FRIDAY, 9 OCT 2015... THE FIRST
IN A SERIES OF FRONTAL SYSTEMS HAS ARRIVED AT THE COASTTODAY,
BRINGING SOME LIGHT RAIN OR DRIZZLE THERE BEFORE DISSIPATING
TONGIHT. THIS HAS ALSO BROUGHTG SOME GUSTY WINDS TO THE EAST SIDE
TODAY. SATURDAY INTO SUNDAY, A STRONGER FRONTAL BOUNDARY WILL PUSH
ONTO THE COAST WITH SOME WETTING RAINFALL EXPECTED ON THE WEST SIDE,
PRIMARILY ALONG AND NEAR THE COAST AND ACROSS DOUGLAS COUNTY.
WETTING RAINS ARE LESS LIKELY IN OTHER WEST SIDE LOCATIONS...AND
VERY UNLIKELY EAST OF THE CASCADES. SOUTHWEST WINDS WILL BE GUSTY
SATURDAY AFTERNOON AND EVENING, ESPECIALLY FROM THE CASCADES
EASTWARD, BUT RELATIVE HUMIDITIES ARE NOT EXPECTED TO BE CRITICAL.
TEMPERATURES TODAY WILL BE 10 TO 15 DEGREES ABOVE NORMAL AND ARE
LIKELY TO FALL TO ABOUT 5 TO 10 DEGREES ABOVE NORMAL THIS WEEKEND. -
BPN/SK

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT SUNDAY
     FOR PZZ350-356-376.
     SMALL CRAFT ADVISORY FROM 5 AM TO 8 PM PDT SATURDAY FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT SATURDAY
     FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 PM SATURDAY TO 5
     PM PDT SUNDAY FOR PZZ370.
     GALE WARNING FROM 11 AM TO 5 PM PDT SATURDAY FOR PZZ370.

In the hours before

Special weather statement, Oct 9, 2:25 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
225 PM PDT FRI OCT 9 2015

ORZ021-022-110000-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
BANDON...PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
225 PM PDT FRI OCT 9 2015

...HAZARDOUS BEACH CONDITIONS THIS AFTERNOON THROUGH SATURDAY
AFTERNOON...

HEAVY SOUTHWEST SWELL GENERATED BY THE REMNANT LOW THAT WAS
HURRICANE OHO WILL ARRIVE AT THE SOUTHWEST OREGON COAST THIS
AFTERNOON AND CONTINUE THROUGH SATURDAY AFTERNOON. THIS SWELL WILL
CREATE 15 TO 20 FOOT BREAKING WAVES OVER JETTIES AND SOUTHWEST
FACING BEACHES. UNUSUALLY LONG WAVE RUN UP WILL CREATE HAZARDS ON
THE BEACHES AS WELL.

IT'S STRONGLY RECOMMENDED VISITORS TO THE COAST REMAIN OUT OF THE
SURF ZONE AND OFF JETTIES THIS WEEKEND. BREAKING WAVES WILL VARY
GREATLY IN SIZE AND COULD EASILY SWEEP PEOPLE INTO THE WATER.
WAVES CAN ROLL DRIFTWOOD LOGS AND TRAP PEOPLE UNDERNEATH.

ADDITIONALLY...MARINERS WILL LIKELY ENCOUNTER UNUSUAL HAZARDS
THIS WEEKEND. PLEASE REFER TO THE MARINE WEATHER STATEMENT
/PDXMWSMFR/ FOR ADDITIONAL MARINE HAZARDS.

PETRUCELLI/WRIGHT

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:58 AM PDTSmall Craft Advisory for Hazardous SeasMFR68 hr
Oct 9, 2:30 PM PDTGale WarningMFR28 hr
Oct 9, 2:30 PM PDTSmall Craft Advisory for Hazardous SeasMFR57 hr

Nearby

Small Craft Advisories in Oregon, 2015Every small craft advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.